New Mexico, 2019

High Wind in New Mexico, April 17, 2019

April 17, 2019 · NWS MAF · 1 event in 1 county or zone

A passing upper trough resulted in strong winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper trough resulted in strong winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 17, 12:42 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 17, 12:42 PM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
242 PM CDT Wed Apr 17 2019

.DISCUSSION...
An upper level low pressure area in eastern New Mexico will
move through the southern Texas Panhandle tonight and into
the central Plains by sunrise Thursday. Currently, a few
showers are developing across southeast New Mexico with the
approach of the upper low. Expecting a slight chance of showers
and thunderstorms early this evening across the northern half of
the forecast area due to a cold pool aloft (-20 C at 50 millibars)
drifting over the area and increasing instability. Will let the
current High Wind Warning for the Guadalupe Mountains and Wind
Advisories expire on schedule this evening. In addition will
keep a slight chance of showers going all night across the
extreme western Low Rolling Plains closest to the track of the
upper system.

Behind this system it will be breezy to windy Thursday with
slightly below normal temperatures. By Friday it will remain
dry with moderating temperatures expected as an upper ridge
builds over the area. The weekend will continue dry with much
above normal temperatures with low level thermal ridging and
downslope flow as an upper level storm system passes by to the
north.

There is hope for more precipitation by late Monday through
the middle of next week as upper level storm system digs
slowly southeast from the Rockies into the southern Plains.

&&

.FIRE WEATHER...
No change to previous forecast.  ERC-G values across the lower
Trans- Pecos/Big Bend regions are nearing the 80th percentile
with widespread RH values presently below 15 percent and 30
foot winds gusting over 20 knots. Last observation from
Persimmon Gap shows an RFTI of 6, in line with forecasted values
this afternoon. Winds should subside a bit after sunset but will
remain gusty out of the west this evening. RH recovery will be
slow but it's anticipated that RFTI values will fall into the
elevated range a few hours after sunset. Therefore we will let the
current Red Flag Warning ride until expiration at 8 pm CDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     52  73  46  79 /  20  10   0   0
Carlsbad                       50  77  49  83 /  20   0   0   0
Dryden                         59  80  52  86 /  10   0   0   0
Fort Stockton                  55  75  50  84 /  10   0   0   0
Guadalupe Pass                 49  70  51  77 /  20   0   0   0
Hobbs                          47  73  44  79 /  20   0   0   0
Marfa                          44  72  41  80 /  10   0   0   0
Midland Intl Airport           53  76  48  81 /  20   0   0   0
Odessa                         52  76  48  81 /  20   0   0   0
Wink                           51  78  47  85 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 7 PM MDT this evening for Eddy County Plains-
     Southern Lea County.

     High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Red Flag Warning until 8 PM CDT this evening for Big Bend Area-
     Marfa Plateau-Presidio Valley-Terrell.

     Wind Advisory until 8 PM CDT this evening for Chinati Mountains-
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Loving-Marfa Plateau-Reeves County Plains-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

70/12
Hazardous weather outlook, Apr 17, 12:15 PM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Wed Apr 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CDT Wed Apr 17 2019 /115 PM MDT Wed Apr 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions are expected across parts of the
Trans Pecos and a Red Flag warning is in effect for Brewster,
Presidio and Terrell counties through this evening.

High winds are expected in Guadalupe and Delaware Mountains today
and a High Wind Warning is in effect through this afternoon.

Windy conditions are expected across parts of Southeast New Mexico,
the Van Horn area, the western Permian Basin, the Davis Mountains
and the Marfa Plateau. A Wind Advisory is in effect through this
afternoon for these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
April 17, 4:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822126.